Colorado, 2025

Tornado and Hail in Colorado, September 9, 2025

September 9, 2025 · NWS GLD · 2 events in 1 county or zone

Scattered thunderstorms developed over East Central Colorado during the afternoon and evening. Hail up to golfball size was reported at Burlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over East Central Colorado during the afternoon and evening. Hail up to golfball size was reported at Burlington. A nearly stationary thunderstorm south of Flagler produced a landspout tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 11:30 AM MST, 3 hours 12 minutes earlier. Its key messages:

  • Warm today with highs generally in the mid to upper 80s. Storms are forecast to fire up this afternoon and again in the evening, mainly favoring those counties along the Colorado border.
  • Severe storms may fire by the early afternoon, with the risk for large to very large hail and gusty winds. This threat will last through most of the night.
  • Temperatures are forecast to warm into the 80s and 90s through much of the week ahead. Daily storm chances are forecast, with the possibility for severe storms as well.
Area forecast discussion, Sep 9, 11:30 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1230 PM MDT Tue Sep 9 2025

.KEY MESSAGES...

- Warm today with highs generally in the mid to upper 80s.
  Storms are forecast to fire up this afternoon and again in the
  evening, mainly favoring those counties along the Colorado
  border.

- Severe storms may fire by the early afternoon, with the risk
  for large to very large hail and gusty winds. This threat will
  last through most of the night.

- Temperatures are forecast to warm into the 80s and 90s through
  much of the week ahead. Daily storm chances are forecast, with
  the possibility for severe storms as well.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1227 PM MDT Tue Sep 9 2025

Today temperatures are forecast to climb into the upper 80s to low
90s, very similar to yesterday. There is some lingering fog and
stratus over the northeastern CWA, which could lower their highs to
the low to mid 80s.

In the afternoon, a low coming out of southern Colorado will trek
across the CWA and spark off the first round of showers and storms.
We could see the first storms fire any time between 19-23Z. Hail
looks to be the biggest threat, potentially 2-3+ inch hail, if a
storm can remain free of competing updrafts. Wind is also a bit of a
concern as DCAPE climbs to over 1,000 J/kg and 6-9km winds are
around 50 kts, so a gust or two of 55-65 MPH are possible. This
severe threat looks to only last 3-5 hours and move in from the
southwest and move east. This is looking to be fairly limited in
coverage.

Later in the evening, likely between 0-6Z, a stout 500 mb shortwave
is expected to start forcing more storms to fire to the west-
northwest of the CWA. This overnight severe threat could last until
around 12Z, but will start on the weakening trend around 9Z, and
storms will exit to the east. Main threats will depend on the storm
mode and likelihood of severe weather will depend on how depleted
the environment is after the first round of storms. If this round
becomes more of a linear/QLCS threat, wind will be a main threat. If
these storms are more discrete supercells, hail and a brief tornado
would be the main threats. There is a 20-30% chance there is too
much dry air in the low/mid-levels and no convection will be able to
fire. Overnight temperatures will once again dip into the mid 50s to
low 60s.

Tomorrow morning, behind the convection, we are expecting to see
some stratus and potentially some fog in the northeastern CWA. This
should clear out by 15Z and temperatures look to warm into the mid
80s. We are looking at the bulk of the 500 mb ridge axis moving over
the CWA, which will keep PoPs under 10. Southeasterly winds are
forecast to start gusting to around 20-25 kts. Overnight
temperatures look to cool into the low 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1227 PM MDT Tue Sep 9 2025

A 500 mb high slowly shifting its axis to the east over the central
Great Plains with a slow moving 500 mb low over the Northern Rockies
will dominate the first part of the long-term. In the lower-levels
an 850 mb level, a high pressure system over the mid and southern
Mississippi River Valley regions as weak lows eject off the Northern
Rockies. This will allow a southerly LLJ to funnel mid and low-level
moisture into the CWA as well as warmer temperatures. Due to the
heat, moisture, and weak cold fronts, there will be a 20-30% chance
of showers and weak storms across the area on Thursday. Friday or
Saturday, the upper-level low looks to push into the Great Plains
and send stronger cold fronts into the area. The timing (Friday vs
Saturday) for the strong cold front is still question, but increases
PoPs to about 40-50% on Friday and Saturday. With the LLJ having
been pushing warm, moist air into the area for the previous few
days, the potential for severe weather is gradually increasing, to
around 10-15%.

Sunday, the low looks to move off to the northeast and a mild ridge
will build back in, extending up from the southeast. However, about
24 hours after that ridge moves in, we will see another low moving
in over the west coast and overrun the ridge, leading to more
unsettled weather to start off next week.

Ahead of the cold front this weekend, temperatures look to warm into
the upper 80s to low 90s. Behind the cold front, we expect to see
low to mid 80s. Overnight temperatures ahead of the cold front are
forecast to cool into the 60s, potentially near 70 for the eastern
CWA. Post front, low 50s to low 60s are forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1124 AM MDT Tue Sep 9 2025

Now that the fog and stratus has clear from KMCK, VFR conditions
will generally prevail through most of the period, but we are
expecting scattered to widespread storms to move across the
region this evening and overnight. Timing in the TAFs are the
best timing forecast we can give due to how messy this event
looks, but keep an eye on radar and other observations as timing
is subject to change.

Following the storms tomorrow morning, there is a 50-70% chance
of some MVFR to briefly IFR ceilings at KGLD, and visibilities
and ceilings at KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...CA
Hazardous weather outlook, Sep 9, 1:55 PM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Tue Sep 9 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Tue Sep 9 2025 /355 PM CDT Tue Sep 9 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued until 9 PM MT. Hail
around one to one and a half inches is the main threat, though hail
up to 3 inches could occur. Wind gusts of 60 to 70 mph are also
possible. Two waves of storms are forecast, starting in the early
afternoon lasting into the night.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Patchy to locally dense fog may form Wednesday morning where it
occurred Tuesday morning. Travel may become hazardous.

There are low chances for severe storms daily through at least
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Pueblo radar (KPUX), 120 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Kit Carson

When
September 9, 2:42 PM MST to 2:43 PM MST
Where
Kit Carson County, 14 mi S of Flagler to 12.61 mi S of Flagler Arpt
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.097, -103.070

Picture of a landspout tornado. Estimated location based on chaser description. No damage was reported. No duration was given for the tornado.

Hail, Kit Carson

When
September 9, 2:45 PM MST to 3:40 PM MST
Where
Kit Carson County, 0.53 mi W of Burlington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.280

Estimated quarter to golf ball sized hail that was accumulating. Time estimated based on radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293345, 1293339.